Pennsylvania, 2011Damaging Winds in Pennsylvania, September 4, 2011
September 4, 2011 · NWS CLE · 2 events in 1 county or zone
A cold front moved across the upper Ohio Valley during the evening hours of September 3rd and early morning hours of the 4th. Showers and thunderstorms developed in association with this front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the upper Ohio Valley during the evening hours of September 3rd and early morning hours of the 4th. Showers and thunderstorms developed in association with this front. A few of the stronger thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 12:52 AM EST, 48 minutes earlier.
Area forecast discussion, Sep 4, 12:52 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
152 AM EDT SUN SEP 4 2011
.SYNOPSIS...
A COLD FRONT OVER THE WESTERN LAKES WILL MOVE ACROSS THE AREA SUNDAY.
CANADIAN HIGH PRESSURE WILL BUILD TOWARD THE AREA FROM THE
NORTHWEST BEHIND THE FRONT MONDAY. THE REMNANTS OF TROPICAL STORM
LEE IS EXPECTED TO MOVE TOWARD THE REGION FOR MID AND LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
OUTFLOW BOUNDARIES CONTINUE TO ASSIST IN SOME CONVECTIVE
DEVELOPMENT ACROSS INDIANA AND WESTERN OHIO. MUCH OF THIS
CONVECTION HAS SHOWN SIGNS OF DECREASING BUT WE WILL HAVE TO
CONTINUE TO MONITOR OVER THE NEXT FEW HOURS. STILL CANT RULE OUT A
WIND GUST UP TO 45 MPH FROM THE STRONGEST STORMS. BELIEVE THE
INITIAL ACTIVITY THAT GETS INTO NW OHIO WILL REMAIN SCATTERED IN
NATURE.
OTHERWISE WE WILL CONTINUE TO WAIT FOR THE APPROACH OF A COLD
FRONT THAT IS LOCATED FROM WISCONSIN INTO IOWA. ADDITIONAL
ACTIVITY SHOULD DEVELOP ALONG AND AHEAD OF THIS BOUNDARY WITH MOST
OF IT ARRIVING AFTER MIDNIGHT.
LOWS ARE TOUGH...WENT ON THE MILD SIDE BUT WITH SOME SHOWERS AND
THUNDERSTORMS THEY COULD DROP OFF A LITTLE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
THE FORECAST IS TOUGH...USED A BLEND OF THE NAM AND GFS FOR THE
FORECAST. THERE WILL BE SOME SHOWERS AND THUNDERSTORMS SUNDAY AND
THEN THEY SHOULD DECREASE AS THE HIGH TRIES TO BUILD IN FROM THE
NORTHWEST. THE NAM SEEMS TO BE TOO QUICK IN DRYING THINGS OUT
SUNDAY NIGHT...THE GFS/ECMWF ARE SLOWER WHICH MAKES SENSE.
A LITTLE BREAK AND THEN WE WILL WAIT FOR THE REMNANTS OF TROPICAL
STORM LEE TO MOVE UP INTO THE AREA.
THE HIGHS FOR SUNDAY ARE TOUGH...WENT CLOSER TO THE MOS GFS
NUMBERS AS WE MIGHT HAVE A BREAK IN THE SHOWERS AND THUNDERSTORMS.
OTHERWISE USED A MIX OF THE GUIDANCE FOR THE TEMPERATURES. WHILE
THE FLOW IS ONSHORE WENT WARMER FOR LOWS CLOSE TO LAKE ERIE.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE FORECAST MODELS CONTINUE TO SHOW THE TROPICAL SYSTEM OVER THE
GULF MOVING NORTHWARD THROUGH THE COMING WEEK...MAKING IT A WET ONE
FOR US WEDNESDAY THROUGH FRIDAY...AND THEN SOME DRYING LATE
FRIDAY NIGHT INTO SATURDAY AND SUNDAY. I PRETTY MUCH KEPT THE
PREVIOUS EXTENDED FORECAST AND GRIDS WITH VERY LITTLE CHANGE SO WE
WOULDN'T BE FLIP FLOPPING THE NEXT SEVERAL FORECAST CYCLES. SO WILL
KEEP CHC TO SLGT CHC OF PCPN FOR THURSDAY AND FRIDAY.
WILL KEEP TEMPERATURES NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGES
FOR THE PERIOD THURSDAY THROUGH SATURDAY.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
FORECAST PERIOD RATHER TRICKY WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH SUNDAY AHEAD OF COLD FRONT. IN THE
SHORT TERM USED TIMING WITH CURRENT RADAR TO INDICATE TEMPO GROUPS
FOR TSRA. LOOKS LIKE EVEN EASTERN SITES FROM CAK-YNG AND EVEN ERI
MAY SEE SOME ACTIVITY OVER THE NEXT FEW HOURS. TOWARD DAYBREAK
MENTIONED SOME CB WITH SHRA AT SELECTED SITES.
MODELS SHOWING THERE WILL BE A LULL IN ACTIVITY POSSIBLY DURING
THE MORNING HOURS WITH REDEVELOPMENT OF SHRA/TS IN THE AFTERNOON
AS THE COLD FRONT APPROACHES THE REGION. MENTIONED TEMPOS AGAIN
FOR TSRA BUT THEN GOING INTO LATER AFTERNOON AT EASTERN SITES ONLY
MENTION SHRA WITH CB AS TO NOT HAVE LONG TEMPO GROUPS OF TSRA.
SHOWERS AND THUNDERSTORMS WILL DIMINISH THROUGH THE EVENING HOURS
BUT THEN THE TREND WILL BE TOWARD DEVELOPING MVFR CIGS TOWARD THE
END OF THE TAF PERIOD AS THE UPPER TROUGH MOVES IN.
OUTLOOK...NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH TUESDAY. NON VFR CONDITIONS TO CONTINUE PROBABLY INTO
WEDNESDAY WITH SHOWERS MAINLY ACROSS NE OH/NW PA.
&&
.MARINE...
A WEAK GRADIENT ACROSS THE LAKES THIS EVENING WILL POSSIBLY RESULT
IN SOME LAKE BREEZES DEVELOPING...THEN WINDS BECOMING MORE SOUTHERLY
OR SOUTHWEST OVERNIGHT. A COLD FRONT OVER CENTRAL GREAT LAKES REGION
WILL DROP SOUTHWARD LATE TONIGHT AND SUNDAY. THIS WILL TURN THE
WINDS WEST AND NORTHWEST WITH THE COLD FRONT SUNDAY NIGHT.
LOOK FOR A COUPLE SURGES OF INCREASED WINDS AND WAVES. THE FIRST
OCCURS SUNDAY NIGHT AND EARLY MONDAY WITH THE SURFACE COLD FRONT
THEN WINDS DIMINISH A BIT MONDAY AFTERNOON. THEN A SECOND INCREASE
AS THE UPPER TROUGH MOVES OVER THE LAKE MONDAY NIGHT AND TUESDAY AS
WINDS TURN MORE NORTHERLY AND NORTHEAST.
SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY MORNING
AND THEN AGAIN MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE BUILDS
OVER THE LAKE BY MIDWEEK AS THE COLD FRONT AND TROPICAL SYSTEM MERGE
OVER THE SOUTHERN AND CENTRAL APPALACHIANS AND OVER THE MID-ATLANTIC
STATES. BY THIS MIDWEEK TIME FRAME THE FLOW WILL BECOME MORE
NORTHEASTERLY...WHERE THE WINDS MAY INCREASE DEPENDING ON INFLUENCE
OF THE COLD FRONT AND TROPICAL SYSTEM MOVING EAST OF OUR FORECAST
AREA.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KIELTYKA
NEAR TERM...MULLEN
SHORT TERM...KIELTYKA
LONG TERM...BC
AVIATION...ABE
MARINE...BC
Hazardous weather outlook, Sep 3, 2:46 PM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT SAT SEP 3 2011
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-042000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
346 PM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG
TO SEVERE. LOCALLY HEAVY RAIN WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE THE
MOST LIKELY THREAT WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.
LEZ061-142>149-162>169-042000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
346 PM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG
TO SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.
In the hours before
Special weather statement, Sep 3, 9:54 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1054 PM EDT SAT SEP 3 2011
OHZ003-006>008-018-027-028-040400-
CRAWFORD-LUCAS-OTTAWA-SANDUSKY-SENECA-WOOD-WYANDOT-
1054 PM EDT SAT SEP 3 2011
...SPECIAL WEATHER STATEMENT FOR CRAWFORD...LUCAS...NORTHEASTERN
WOOD...NORTHEASTERN WYANDOT...SENECA...WESTERN OTTAWA AND WESTERN
SANDUSKY COUNTIES UNTIL MIDNIGHT EDT...
AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLAND TO
BUCYRUS...MOVING NORTHEAST AT 30 MPH.
THESE STORMS WILL BE NEAR...
PERRYSBURG AND BUCYRUS BY 1100 PM EDT.
TIFFIN BY 1105 PM EDT.
SYLVANIA AND ROSSFORD BY 1110 PM EDT.
WOODVILLE...TOLEDO...GIBSONBURG AND CHATFIELD BY 1115 PM EDT.
NORTHWOOD AND GENOA BY 1120 PM EDT.
NEW WASHINGTON BY 1125 PM EDT.
THE TOWNS OF RISINGSUN...WAYNE...WEST MILLGROVE...HASKINS...NEVADA...
BRADNER...MAUMEE...PEMBERVILLE...NORTH ROBINSON AND LUCKEY ARE ALSO
IN THE PATH OF THESE STORMS.
SCHULER
Local storm report, Sep 3, 10:16 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG 2 E NORTH BALTIMORE 41.18N 83.64W
09/03/2011 WOOD OH PUBLIC
BARN ROOF OFF AND SEVERAL TREES DOWN ON EAGLEVILLE ROAD
&&
MULLENSpecial weather statement, Sep 3, 10:34 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1134 PM EDT SAT SEP 3 2011
OHZ009-010-019-040430-
ERIE-HURON-LORAIN-
1134 PM EDT SAT SEP 3 2011
...STRONG THUNDERSTORMS MOVING TOWARD ERIE...HURON AND
LORAIN COUNTIES...
AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR BELLEVUE...OR 8 MILES
SOUTHEAST OF CLYDE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 45 MPH MAY BE POSSIBLE WITH THIS STORM.
THESE STORMS MAY MOVE NEAR CASTALIA...NORWALK...MILAN...AND BERLIN
HEIGHTS.
Special weather statement, Sep 3, 11:05 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 AM EDT SUN SEP 4 2011
OHZ028-029-036-037-040500-
CRAWFORD-MARION-MORROW-RICHLAND-
1205 AM EDT SUN SEP 4 2011
...STRONG THUNDERSTORMS MOVING TOWARD CRAWFORD...MARION...MORROW AND
RICHLAND COUNTIES...
AT 1156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR UPPER SANDUSKY TO
MARION. ADDITIONAL STORMS WERE LOCATED SOUTHWEST TOWARD DAYTON AND
COLUMBUS. ALL OF THIS ACTIVITY WAS MOVING EAST AT 25 MPH.
GUSTY WINDS OF 45 TO 50 MPH MAY BE POSSIBLE WITH THE STRONGEST
STORMS.
THESE STORMS MAY MOVE NEAR MOUNT GILEAD...GALION...LEXINGTON...
ONTARIO...BELLVILLE AND MANSFIELD THROUGH 1 AM.
Local storm report, Sep 3, 11:19 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1219 AM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST MARION 40.58N 83.13W
09/03/2011 M61 MPH MARION OH ASOS
&&
MULLENSpecial weather statement, Sep 4, 12:04 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
104 AM EDT SUN SEP 4 2011
OHZ030-031-038-047-040600-
ASHLAND-HOLMES-KNOX-WAYNE-
104 AM EDT SUN SEP 4 2011
...STRONG THUNDERSTORMS MOVING TOWARD ASHLAND...KNOX...WESTERN
HOLMES AND WESTERN WAYNE COUNTIES...
AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
BELLVILLE TO MOUNT VERNON TO 6 MILES SOUTHEAST OF CENTERBURG...MOVING
EAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 45 MPH MAY BE POSSIBLE WITH THE
STRONGEST STORMS.
THESE STORMS MAY MOVE NEAR GAMBIER...HAYESVILLE...ASHLAND...
LOUDONVILLE...DANVILLE...NASHVILLE...GLENMONT AND SHREVE THROUGH
2 AM.
Thunderstorm Wind, Erie
- When
- September 4, 1:40 AM EST
- Where
- Erie County, West Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -80.480
Thunderstorm winds downed a large tree limb.
Thunderstorm Wind, Erie
- When
- September 4, 2:05 AM EST
- Where
- Erie County, Albion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.900, -80.380
Thunderstorm winds downed a large tree limb. The limb landed on a house and caused some damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 4 to 30, 20112 deaths · $250 million · 1 event
- Wildfire in Texas, September 4 to 13, 20112 deaths · 2 injured · $2.3 million · 1 event
- Flash Flood in Mississippi, September 4 to 5, 20111 death · $20,000 · 1 event
- Rip Current in Michigan, September 4, 20111 death · 1 event
- Tornadoes and Flash Flooding in Alabama, September 4 to 7, 20112 injured · $284,000 · EF0 · 70 events
- Wildfire in Texas, September 4 to 7, 2011$12 million · 2 events
- Wildfire in Texas, September 4 to 6, 2011$10 million · 1 event
- Wildfire in California, September 4 to 10, 2011$10 million · 1 event
- Tornadoes and Flash Flood in Florida, September 4 to 5, 2011$295,000 · EF1 · 12 events
- Tropical Storm in Georgia, September 4 to 5, 201197 events
- Wildfire in Texas, September 4 to 17, 20111 injured · $350,000 · 1 event
- Wildfire in Texas, September 4 to 11, 2011$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346242, 346241.